Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Lubbock, TX

May 22, 2008Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2008, 3:53 PM CDT for Hall County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2008, 3:53 PM CDT (20:53 UTC)
Expired
May 22, 2008, 4:14 PM CDT
In force
21 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Hall County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:28 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:27 PM CDT, 26 minutes earlier.

Area forecast discussion, May 22, 3:27 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT THU MAY 22 2008

.SHORT TERM...
UPPER LEVEL SHORT WAVE AND ATTENDANT JET STREAK ROTATING NEWD FROM
SRN NM TO THE WRN PANHANDLE HELPING TO INCREASE LARGE SCALE
ASCENT...COOL MID LEVEL TEMPS AND POSSIBLY AID IN THUNDERSTORM
DEVELOPMENT EAST OF THE DRYLINE WITH THE BEST POSSIBILITY BEING
ACROSS THE EXTREME SRN PANHANDLE /COUNTIES FURTHER SOUTH IN THE
ROLLING PLAINS SEEING A HIGHER CHANCE OF BEING CAPPED/. CONDITIONAL
PROBABILITY OF SEVERE IS FAIRLY HIGH AND WATCH BOX HAS BEEN ISSUED
BY SPC.

JET STREAK ALSO MIXING DOWN FAIRLY EFFICIENTLY ACROSS THE HIGHER
TERRAIN OF THE NWRN COUNTIES WHERE LOW END ADVISORY CRITERIA HAS
BEEN MET PERIODICALLY SINCE EARLY AFTERNOON. DO NOT THINK THAT THESE
STRONGER WINDS WILL BE SEEN ANYTHING MORE THAN ISOLATED AND
SPORADICALLY THIS EVENING. WILL TRIM WIND ADVISORY BACK TO NWRN SIX
ZONES.

DEEP SWLY FLOW WILL KEEP DRYLINE FROM MIXING BACK TOO FAR TO THE
WEST OVERNIGHT...BUT MODEL SOLUTION OF KEEPING IT NEARLY STATIONARY
SEEM OVERDONE. HAVE TRENDED DEW POINT AND WIND GRID DEPICTION OF THE
DRYLINE FURTHER WEST OVERNIGHT WITH A POTENTIAL FOR STRATUS
DEVELOPMENT NEAR 12Z ACROSS THE ROLLING PLAINS AND SERN PANHANDLE.
DRYLINE SHOULD MIX EWD AGAIN FRIDAY...PROBABLY A LITTLE FURTHER EAST
THAN TODAY GIVEN FURTHER EWD START. WARM DAY AGAIN...COOLEST ACROSS
THE NW WITH LOWER HEIGHTS/THICKNESSES. POTENTIAL EXISTS AGAIN FOR
CONVECTIVE INITIATION VCNTY OF THE DRYLINE LATE IN THE AFTERNOON.

.LONG TERM...
UPPER TROUGH OVER THE SOUTHWEST U.S. WILL HELP MAINTAIN THE
DRYLINE IN THE WEST TEXAS REGION THROUGHOUT THE WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK. LOCALLY THUNDERSTORM CHANCES REMAIN
WELL BELOW 50 PERCENT MOSTLY BECAUSE OF THE LACK OF ANY DEFINED
UPPER AIR DISTURBANCES OR OTHER FEATURES LIKE A FRONT IN THE AREA TO
HELP MAXIMIZE CONVERGENCE ALONG THE DRYLINE. FOR FRIDAY NIGH INTO
SATURDAY...IT LOOKS LIKE THE DRYLINE WILL REMAIN MOSTLY OVER OUR
EASTERN ZONES DURING THE AFTERNOON/EVENING...THUS LIMITING
THUNDERSTORM CHANCES FOR WESTERN ZONES.

THE UPPER TROUGH IS EXPECTED TO RETROGRADE TO THE WEST OVER THE
WEEKEND THROUGH THE FIRST PART OF NEXT WEEK...ALLOWING THE AFTERNOON
POSITION OF THE DRYLINE TO GRADUALLY SHIFT FURTHER WEST. A FRONT
IS FORECAST TO POSSIBLY BE IN THE AREA TUESDAY NIGHT OR EARLY
WEDNESDAY...WHICH COULD SERVE AS A FOCUSING MECHANISM...HOWEVER
ACCURATELY PREDICTING A FRONTAL POSITION THAT FAR OUT IN THE
FORECAST CYCLE IS PROBABLY NOT THE BEST THING TO COUNT ON. FOR NOW
WILL JUST CONTINUE LOW POPS THROUGH THE MIDDLE OF NEXT WEEK.

&&

.FIRE WEATHER...
LOW END RED FLAG CRITERIA SEEN PERIODICALLY ACROSS THIS AFTERNOONS
WARNING AREA PER WEST TEXAS MESONET. WOULD EXPECT THIS TO CONTINUE A
FEW MORE HOURS BEFORE RH BEGINS TO RECOVER. WILL CONTINUE STATUS QUO.

FRIDAY CONDITIONS LOOK MARGINAL WITH WINDS LIKELY BEING THE LIMITING
FACTOR AGAIN. HAD A DIFFICULT TIME GETTING ANY 20 MPH 20-FOOT WINDS
TO DROP OUT OF THE GRIDS THIS AFTN. CONFIDENCE IN LOW END WARNING
NOT HIGH ENOUGH TO ISSUE WATCH OR WARNING ATTM.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  87  55  87  59 /  10  10  10  20  20
TULIA         60  88  60  90  61 /  10  10  10  20  30
PLAINVIEW     62  88  63  90  62 /  10  10  10  20  30
LEVELLAND     62  91  62  92  62 /  10  10  10  10  20
LUBBOCK       65  93  64  91  64 /  10  10  10  20  30
DENVER CITY   60  91  61  93  62 /  10  10  10  10  20
BROWNFIELD    62  93  62  92  62 /  10  10  10  10  20
CHILDRESS     69  92  70  94  69 /  30  20  20  30  30
SPUR          69  92  66  95  66 /  20  20  20  30  30
ASPERMONT     72  94  69  95  69 /  20  20  20  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021-022-027-028-033-034-039-040.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027-028-033.

&&

07/04
Hazardous weather outlook, May 22, 10:09 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1009 AM CDT THU MAY 22 2008

TXZ021>044-231515-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1009 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED SEVERE WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEAST
PANHANDLE. THUNDERSTORMS DEVELOPING IN A STRONG GRADIENT WIND
FIELD COULD CAUSE THE DOWNWARD TRANSPORT OF HIGH WIND GUSTS.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON AND EVENING. A RED FLAG WARNING HAS BEEN POSTED.

NON PRECIPITATION

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS ON THE CAPROCK TODAY.
STRONG GRADIENT WINDS FROM 30 TO 40 MPH ARE EXPECTED ALONG WITH
GUSTS AS HIGH AS 50 MPH. HAZARDS FOR MOTORISTS INCLUDE CROSS WINDS
AND PATCHY BLOWING DUST CAUSING VISIBILITY RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 22, 3:48 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT THU MAY 22 2008

TXZ025-222115-
HALL TX-
348 PM CDT THU MAY 22 2008

...STRONG THUNDERSTORMS ACROSS HALL COUNTY...

AT 343 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING FROM WEST OF MEMPHIS TO NEAR
TURKEY...MOVING NORTHEAST AT 30 MPH.

STRONG WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE WILL BE POSSIBLE
WITH THESE STORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:51 PM CDTSevere Thunderstorm WarningLUBHockley, Terry39 min
May 21, 9:16 PM CDTSevere Thunderstorm WarningLUBLubbock44 min
May 22, 4:53 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more15 hr
May 22, 9:58 AM CDTRed Flag WarningLUBBailey, Castro, Cochran, Hockley, Lamb, Parmer and 2 more10 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.